Virginia, 2018

Damaging Winds in Virginia, April 15 to 16, 2018

April 15 to 16, 2018 · NWS LWX · 9 events in 4 counties and zones

Low pressure and its associated cold front passed through on the evening and overnight hours of the 15th. A few thunderstorms were able to mix down strong winds from aloft, producing damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Low pressure and its associated cold front passed through on the evening and overnight hours of the 15th. A few thunderstorms were able to mix down strong winds from aloft, producing damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 15, 2:32 PM EST, 3 hours 46 minutes earlier.

Area forecast discussion, Apr 15, 2:32 PM EST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
332 PM EDT Sun Apr 15 2018

.SYNOPSIS...
A backdoor cold front will remain stalled across the area
through this evening. Tonight, a strong low pressure system
will move into the eastern Great Lakes, dragging a strong cold
front eastward across the Mid-Atlantic by Monday morning. High
pressure will gradually build back in for Tuesday and Wednesday
before another low pressure system crosses the region Thursday.

&&

.NEAR TERM /THROUGH MONDAY/...
The backdoor cold front has definitely slowed to a crawl,
running from south of CBE, FRR, CJR, EZF, and NUI. As warm moist
air continues to lift over this boundary, showers and drizzle
have been developing. Convection is developing southward from SW
Virginia, and only slowly pivoting eastward due to
unidirectionalflow east of a deep trough. It's possible this
could eventually pose a severe weather threat to the far
southern portion of the area later this evening.

The upper trough will take on a negative tilt tonight. A cold
front extending southward from low pressure in the Great Lakes
will be moving eastward, with a triple point low developing
where it intersects the backdoor front. Model consensus has this
low tracking near or just northwest of I-95, which will cause
the backdoor front to lift back northward, at least into
southern Maryland, and perhaps as far north as the Baltimore-
Washington metro. In addition to strong deep layer shear, high
helicity will be found along this frontal zone. The strong
synoptic forcing will likely result in the band of moderate to
heavy rain to continue eastward, with a more organized QLCS in
the warm sector. Nocturnal timing and possible boundary layer
stability may mitigate the severe threat, but the strong wind
fields can't be ignored. Locally damaging winds and perhaps a
brief tornado are the primary threats in the warm sector. The
extent of the severe threat will need to be monitored through
the evening, and should be east of the area by daybreak Monday
(if not a few hours earlier). SPC will be monitoring trends for
southeast Virginia over the next several hours as well.

The other threat is flooding. Very strong forcing from the
surface front and upper trough and high PW's over 1.5" will
likely lead to plenty of rainfall. Rainfall amounts generally
look to be on the order of 1-3 inches, with highest amounts near
and west of the Blue Ridge where orography and isentropic lift
are maximized. This area is most likely to be affected by
multiple rounds or extended periods of moderate to heavy
rainfall before the trough takes on a negative tilt. Hi-res
guidance suggests locally higher amounts are possible. Thus a
Flash Flood Watch has been issued for this area where there is
higher confidence in higher rain totals. This confidence trails
off toward the Potomac River, with the HRRR-TL being most
aggressive in probabilities of 2 inches of rain. Localized
totals of 3 inches could occur across the metro, but the band of
rain is generally expected to be more progressive. Flash flood
guidance is also much higher outside of the urban cores. For
now will continue to carry flood potential in the HWO. Lows
tonight are tricky given the warm front lifting back north just
ahead of the main cold front. See additional hydro details in
the special section below.

Even though the front will move eastward early Monday morning,
lingering showers behind the front, associated with the upper
trough and wraparound moisture, will likely persist much of the
day, especially in northern parts of the area. These should be
much lighter, however. With temperatures cooling rapidly,
especially aloft, rain will mix with and change to snow at the
higher elevations, and minor accumulations may occur. Temps will
probably be steady or falling much of the day.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
Upslope flow behind the surface low and deep trough aloft will
combine to promote continued snow showers along the Allegheny
Front into Tuesday. A few inches of snow will be possible,
though the chance is low enough occurs in any 12 hour period to
warrant a Winter Weather Advisory. Elsewhere, a chilly breeze
will bring temps down into the 30s Monday night across much of
the region, though freezing temperatures are questionable given
the winds may stay up. However, some areas in the southern
Shenandoah Valley could decouple, so will mention potential
freeze in the HWO. With the trough lifting out a bit and winds
relaxing behind the low as it pulls further away Tuesday, clouds
and upslope snow will diminish, but temps will remain quite
chilly for mid April, with highs in the 40s and 50s. With a
better shot of decoupling under lighter winds on Tuesday night,
will have a risk of freeze in the HWO as well.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Forecast area will be near warm frontal boundary on Wednesday. Its
passage will allow for temperatures to return closer to seasonal
values. Most of the day should be dry, but the highlands may see a
shower late in the day.

This chance of rain will overspread the area Wednesday night and
Thursday as low pressure will pass north of the area. This will
place the forecast area on the warm side of the boundary. The
reprieve will be short-lived, as a cold frontal passage should
arrive sometime Thursday PM.

A ridge of high pressure will overspread the area for Friday and
Saturday. Aside from gusty winds Friday, tranquil conditions can be
expected.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Backdoor front has stalled between Washington and CHO for now,
although it's not out of the question it makes a further push
south. IFR to LIFR has locked in north of the front, and will
likely remain in place most of the night. Vis restrictions have
developed in the deeper marine airmass at BWI and MTN, but may
not occur at other terminals until more significant showers and
drizzle develops toward evening. As a cold front pushes east
tonight, rain will become widespread and heavy at times,
some thunder is possible, and gusty winds are also a threat
tonight as the front barrels through. Multiple wind shifts are
possible, along with LLWS due to strong winds above the surface.
Conditions improve a bit on Monday behind the front, but
showers will linger, so MVFR will remain possible. Should
improve to VFR Monday night and remain so thru Tuesday night as
high pressure gradually builds back in.

VFR conditions should mainly prevail, with only a small chance of
flight restrictions Wednesday night into Thursday.

&&

.MARINE...
Backdoor cold front has now pushed through the waters, with
easterly SCA level winds being observed on all waters. Tonight,
as the front lifts back north, a strong low level jet could
bring gusty south winds back to portions of the waters. Have
maintained gale over waters for tonight with potential for
35+knot gusts in heavy rain and embedded t-storms as cold front
crosses the region. SCA will likely be needed Monday behind the
front. Winds will gradually relax as we head through Tuesday,
but the SCA will likely need to be extended for at least
portions of the waters.

Anticipate backing winds Wednesday, 10 kt or less. Winds will become
northwest and increase behind a cold front Thursday, possibly into
SCA range.

&&

.HYDROLOGY...
Strong negatively tilted upper trough and surface cold front
expected to cross region Sunday night, with widespread heavy
rain and embedded t-storms. PW's rise to around 1.5", quite high
for April, thanks to a very strong fetch from the Gulf and
Atlantic. With the forcing and potential training, rainfall
could locally exceed 3 inches in a few hours, so flooding is a
concern. Flash flood guidance is lowest west of the Blue Ridge
(approximately 2 inches in 3 hours), so have focused the Watch
here now. The Blue Ridge could enhance rainfall as well, so will
need to monitor counties just to the east. The urban areas could
also experience ponding or isolated flooding, though confidence
is lower in a true flash flood threat.

Most rivers should be able to handle the rainfall given recent
dry conditions. The latest RFC guidance suggests the
Shephardstown and Martinsburg gauges will be closest to flood
stage, but this is highly contingent on QPF. River flood watches
or warnings may eventually be needed.

&&

.TIDES/COASTAL FLOODING...
Water levels are near astronomical normals, though they are
beginning to rise on the lower Potomac. Onshore flow followed by
a strong southerly push Sunday night could lead to an influx of
water causing minor flooding on late Sunday night or Monday.
ESTOFS is especially strong in its surge, and SNAP-Ex ensemble
takes Annapolis to near moderate flood. The greatest threat is
with the Monday morning cycle, but Straits Point needs to be
watched for this evening. Guidance suggests that minor flooding
events could last into Monday night, maybe Tuesday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...Flash Flood Watch through late tonight for VAZ025>027-029-030-
     503-504-507-508.
WV...Flash Flood Watch through late tonight for WVZ055-501-502-505-
     506.
MARINE...Small Craft Advisory until 11 PM EDT this evening for
     ANZ530>543.
     Gale Warning from 11 PM this evening to 8 AM EDT Monday for
     ANZ530>543.

&&

SYNOPSIS...ADS
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...HTS
AVIATION...ADS/HTS
MARINE...ADS/HTS
HYDROLOGY...ADS
TIDES/COASTAL FLOODING...ADS
Hazardous weather outlook, Apr 15, 5:30 PM EST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
630 PM EDT Sun Apr 15 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-162230-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
630 PM EDT Sun Apr 15 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

Heavy rain is expected tonight. Isolated incidents of flooding
are possible. An embedded line of storms also has the potential
to produce a few damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible tonight.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-162230-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
630 PM EDT Sun Apr 15 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

Heavy rain is expected tonight. Scattered incidents of flooding
are possible. The greatest risk is west of the Blue Ridge
Mountains in far western Virginia and eastern West Virginia, where
a Flash Flood Watch is in effect.

An embedded line of storms also has the potential to produce a
few damaging wind gusts tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Freezing temperatures are possible Monday night and again
Tuesday night. The coldest temperatures are expected Tuesday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible tonight.

The radar

The Roanoke radar (KFCX), 136 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nelson

When
April 15, 6:18 PM EST
Where
Nelson County, 0.95 mi W of Allens Creek
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.572, -78.897

Three trees were down near the Intersection of Tye River Road and US-60.

Thunderstorm Wind, Nelson

When
April 15, 6:20 PM EST
Where
Nelson County, 2.15 mi SW of Buffalo Station
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.600, -78.860

Several trees were down in Gladstone.

Thunderstorm Wind, Nelson

When
April 15, 6:30 PM EST
Where
Nelson County, 1.15 mi SSW of Elma
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.735, -78.809

A large pine tree, 24 inches in diameter was snapped off about 30 feet above the ground.

Thunderstorm Wind, Nelson

When
April 15, 6:31 PM EST
Where
Nelson County, 1.14 mi NNE of Arrington
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.695, -78.912

A tree was down near the intersection of Diggs Mountain Road and Arrington Road.

Thunderstorm Wind, Charlottesville (C)

When
April 15, 6:57 PM EST
Where
Charlottesville (C) County, 60.19 mi N of Madisonville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.037, -78.486

A tree was down on Heards Mountain Road at Hungry Town Road.

Thunderstorm Wind, Spotsylvania

When
April 15, 8:50 PM EST
Where
Spotsylvania County, 0.54 mi E of Belmont
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.150, -77.860

Several trees were down across the southwestern part of the County.

Thunderstorm Wind, King George

When
April 16, 1:00 AM EST
Where
King George County, 0.81 mi W of King George
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.268, -77.185

A tree was down on Caledon Road.

Thunderstorm Wind, King George

When
April 16, 1:01 AM EST
Where
King George County, 0.53 mi NNE of Ninde
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.277, -77.046

A tree was down near the intersection of Tetotum Road and Stony Point Road.

Thunderstorm Wind, King George

When
April 16, 1:31 AM EST
Where
King George County, 5.49 mi SE of Tetotum
Measured
51 kt (59 mph) measured gust
Reported by
Buoy
Coordinates
38.232, -76.949

A wind gust of 59 mph was reported at Monroe Creek.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750478, 750479, 750481, 750482, 750483, 750484, 750485, 750486, 750488.